The case may still be out on the health risks of smoking e-cigarettes, but news is barreling in about the potential dangers of the liquids that these devices turn into vapor. According to The New York Times, the number of calls to poison control centers because someone imbibed or was otherwise exposed to the liquid nicotine mixture — often called e-liquid — that's used to refill e-cigs has skyrocketed over the past few years, reaching over 1,300 in 2013, up 300 percent from the year before. Of those cases, 365 were reportedly referred to hospitals, a figure that also tripled from the year prior. Total calls is reportedly on track to double in 2014.

Only one death since 2011

Young children are commonly the subject of those calls, though adults have had problems with e-liquids too. According to the Times, one person began having cardiac problems simply after having liquid spilled on her and it absorbed through her skin. But while a small amount of e-liquid is reportedly enough to cause vomiting and seizures, the Times reports that there has only been one death from the liquid since 2011 — a suicide by injection. Nonetheless, a teaspoon of some e-liquids is reportedly enough to kill a child, while less than a tablespoon of liquids with a higher concentration of nicotine could even kill an adult.

The danger comes from nicotine in its liquid form. According to the Times, the liquid can be absorbed far more quickly than the nicotine in tobacco, therefore having a much more powerful effect. Critically, what's in these liquids is still unregulated too, and the liquids are sold with vastly varying concentrations of nicotine. Most reportedly fall around a two percent concentration, but higher concentrations — such as 10 percent — are available too. The FDA is expected to present some regulations in the not-too-distant future, but it isn't clear how stringent those rules will be.